Venous Limb Gangrene during Warfarin Treatment of Cancer-Associated Deep Venous Thrombosis Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: The cause of cancer-associated venous limb gangrene is unknown but could paradoxically be due to warfarin. OBJECTIVE: To determine the pathogenesis of venous gangrene in a patient with cancer. DESIGN: Case report. SETTING: University hospital in Ontario, Canada. PATIENT: 66-year-old woman with metastatic lung cancer and deep venous thrombosis. MEASUREMENTS: Levels of vitamin K-dependent factors, additional coagulation factors, and thrombin-antithrombin complexes (marker of thrombin generation). RESULTS: During warfarin use, venous limb gangrene developed when the international normalized ratio (INR) reached 6.0 (therapeutic range, 2.0 to 3.0); at this time, the level of protein C (a vitamin K-dependent natural anticoagulant) was severely reduced, but thrombin-antithrombin complexes remained markedly elevated. The supratherapeutic INR was explained by the greatly reduced levels of factor VII, which correlated closely with protein C levels; therefore, the high INR was a surrogate marker for severely reduced protein C activity. CONCLUSION: Warfarin may contribute to the pathogenesis of cancer-associated venous limb gangrene by leading to severe depletion of protein C while at the same time failing to reduce thrombin generation.

publication date

  • October 16, 2001